Wyoming, 2006

Hail in Wyoming, June 9, 2006

June 9, 2006 · NWS RIW · 1 event in 1 county or zone

Hail fell in the community of Mayoworth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Hail fell in the community of Mayoworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 9, 2:00 AM MST, 9 hours 55 minutes earlier.

Area forecast discussion, Jun 9, 2:00 AM MST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT FRI JUN 9 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
DIGGING LOW OVER THE PACIFIC NORTHWEST IS EJECTING ANOTHER SHORTWAVE
NORTHEAST ACROSS WESTERN WY AT THE MOMENT. AFTON HAD A PERIOD OF
MODERATE RAIN FROM THIS FEATURE. JAC HAS BEEN REPORTING FOG MOST OF
THIS MORNING SO MENTIONED PATCHY MORNING FOG IN THE JACKSON VALLEY
UNTIL 15Z DUE TO THE GROUND MOISTURE FROM THE MODERATE RAINFALL THAT
FELL FROM LATE AFTERNOON THUNDERSTORMS YESTERDAY. AS THE LOW WOBBLES
SOUTHEAST TO NORTHERN OREGON...THE UPPER SOUTHWEST FLOW WILL BECOME
INCREASINGLY DIFFLUENT FOR INCREASED SHEAR AND MORE ORGANIZED
THUNDERSTORMS IN THE WEST THIS AFTERNOON. SPC HAS WESTERN WY IN
SLIGHT RISK FOR TODAY. CAPES WILL BE CLOSE TO 1000 ACROSS THE
NORTHERN THIRD OF WY TODAY WITH WIDESPREAD -1 TO -3 LIFTED INDICES
ACROSS THE STATE. KEPT LIKELY POPS IN THE NORTHWEST FOR THIS
AFTERNOON AND EVE AND CHC POPS ELSEWHERE. MOISTURE AND INSTABILITY
LINGER IN NORTHERN WY TONIGHT AS APPROACHING LOW TRACKS EAST ACROSS
NORTHERN IDAHO. KEPT CHC POPS IN NORTH TONIGHT AND ISOLD ELSEWHERE.
ON SATURDAY THE CLOSED LOW TRACKS EAST NORTHEAST ACROSS MONTANA AS
THE ASSOCIATED LEFT FRONT QUAD OF THE 90 KNOT JET TRACKS ACROSS THE
CWA. THIS...IN ADDITION TO A DISTINCT DRY LINE THAT WILL LIKELY FORM
AND MOVE NORTHEAST WITH THE TROUGH PASSAGE SOUTH OF THE CLOSED LOW IN
NORTHERN MONTANA...SHOULD PRODUCE SOME STRONG THUNDERSTORMS IN
NORTHERN WYOMING ESPECIALLY ALONG THE DRY LINE WITH THE BEST CHANCE
OF THUNDERSTORMS ACROSS THE NORTH HALF OF THE STATE AND ISOLD IN THE
SOUTH. SPC HAS NORTHERN WYOMING IN SLIGHT RISK FOR SATURDAY. ON
SUNDAY THE MAIN TROUGH WILL SLOWLY EXIT THE AREA WITH THE BEST CHC OF
THUNDERSTORMS IN JOHNSON COUNTY. SPC STILL HAS OUR EASTERN ZONES IN
SLIGHT RISK SUNDAY. HIGHS WILL BE MAINLY IN THE 80S AT THE LOWER
ELEVATIONS EAST OF THE DIVIDE WITH UPPER 60S AND 70S WEST THROUGH
THE PERIOD. HIGH PRESSURE BEGINS TO BUILD BACK INTO THE AREA SUNDAY
NIGHT. SOUTHWEST WINDS WILL GET GUSTY LATE THIS AFTERNOON AND EARLY
EVENING ACROSS THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND
THE ABSAROKA MTS FROM THUNDERSTORM OUTFLOW WINDS AS HINTED BY THE WRF
MODEL. SATURDAY SHOULD SEE GUSTY SOUTHWEST WINDS IN MANY AREAS BEHIND
THE DRY LINE. WINDS WILL INCREASE IN JOHNSON AND NATRONA FROM THE
NORTH AND EAST SUNDAY NIGHT ON THE BACKSIDE OF THE TROUGH WITH THE
ASSOCIATED COLD FRONT.

LONG TERM...MONDAY THROUGH FRIDAY
SOME MODEL AGREEMENT ON THE EARLY PART OF NEXT WEEK. HIGH PRESSURE
HOLDING STRONG OVER TEXAS AND THE SOUTHERN PLAINS WILL SLOW
EASTWARD PROGRESSION OF INCOMING TROUGH ALONG THE WEST COAST. RIDGE
AXIS JUST TO OUR EAST TO SHOW LITTLE EASTWARD MOVEMENT PROBABLY
THROUGH WEDNESDAY. THIS WILL KEEP WYOMING IN SOUTH TO SOUTHWEST UPPER
FLOW MONDAY THROUGH WEDNESDAY. GOOD MID-LEVEL WARM AIR ADVECTION WILL
ALLOW TEMPERATURES TO CLIMB TO ABOVE SEASONAL NORMALS ON MONDAY AND
TUESDAY. WARMING CONTINUES ON WEDNESDAY IN STRONG PRE-FRONTAL
SOUTHERLY FLOW. 250MB JET MAKES ITS WAY NORTH ACROSS THE AREA
WEDNESDAY AFTERNOON WHICH WILL AID AFTERNOON CONVECTION. WARM AND DRY
AIRMASS WEDNESDAY AFTERNOON/EVENING COUPLED WITH STRONG PRE-FRONTAL
FLOW COULD PRODUCE SOME STRONG THUNDERSTORMS. DID INCREASE CHANCE OF
SHOWERS AND STORMS TO COINCIDE WITH THIS POSSIBILITY. TUESDAY AND
ESPECIALLY WEDNESDAY COULD TURN OUT TO BE AN INTERESTING FIRE WEATHER
PERIOD IF THIS WARM SOUTHWEST FLOW COMES TO FRUITION. MINIMUM
RELATIVE HUMIDITY VALUES WOULD PLUMMET IN THIS FLOW ACROSS THE
SOUTHWEST AND WINDS WOULD BE QUITE GUSTY. TROUGH FINALLY LOOKS TO
BREAK DOWN AND ROUND NORTHERN PERIPHERY OF RIDGE WEDNESDAY NIGHT.
HAVE INCREASED CHANCE OF SHOWERS AND STORMS WITH TROUGH PASSAGE
WEDNESDAY NIGHT. MORE ZONAL FLOW APPEARS TO ENVELOP THE NORTHWEST
U.S. THURSDAY AND FRIDAY GIVING A BRIEF RESPITE FROM THE EARLY WEEK
HEAT ACROSS WYOMING. HAVE ACCORDINGLY ADJUSTED TEMPERATURES DOWNWARD
AND INCREASED CLOUD COVER WITH MORE PROGRESSIVE COOLER AND SLIGHTLY
MORE MOIST ZONAL FLOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...CNJ
Hazardous weather outlook, Jun 9, 9:08 AM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1008 AM MDT FRI JUN 9 2006

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1008 AM MDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ON THE INCREASE ACROSS WESTERN WYOMING
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME
SEVERE WITH PENNY TO QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...
FREQUENT LIGHTNING AND VERY HEAVY RAIN. THE MOST LIKELY AREA FOR
THESE STRONGER STORMS WILL BE ACROSS TETON...LINCOLN...SUBLETTE AND
FAR WESTERN SWEETWATER COUNTY. ALTHOUGH NOT AS NUMEROUS...
THUNDERSTORMS WILL INCREASE IN COVERAGE EAST OF THE DIVIDE THIS
EVENING. A COUPLE OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 50
MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN. LOCAL
RAINFALL AMOUNTS OVER ONE INCH MAY FALL FROM SOME OF THE STRONGEST
STORMS ACROSS THE WEST IN LESS THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE
SATURDAY. GUSTY WIND...SMALL HAIL...CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL WOULD BE THE MAIN HAZARDS ASSOCIATED WITH THE
THUNDERSTORMS...ESPECIALLY OVER NORTHERN WYOMING. A WARM AND DRY
SOUTH TO SOUTHWEST FLOW PATTERN APPEARS TO BE ON THE HORIZON FOR THE
FIRST HALF OF NEXT WEEK. THIS PATTERN WOULD LIKELY INCREASE THE FIRE
WEATHER HAZARD...ESPECIALLY ON TUESDAY AND WEDNESDAY ACROSS THE
SOUTHWEST QUADRANT OF WYOMING.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE OR ANY WIND GUSTS
EXCEEDING 50 MPH TO THE NATIONAL WEATHER SERVICE. ALSO...PLEASE
PROVIDE RAINFALL TOTALS...ESPECIALLY THOSE APPROACHING A RATE OF ONE
INCH PER HOUR.

TEAM RIW

The radar

The Riverton/Lander radar (KRIW), 159 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 9, 11:55 AM MST
Where
Johnson County, 11 mi NW of Kaycee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.833, -106.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518575.